What is Serotonin Syndrome in Dogs?
Serotonin syndrome in dogs is a rare but severe condition where the body has an excess amount of the neurotransmitter serotonin from ingesting toxic levels of dog antidepressant medication.
Serotonin syndrome can be life-threatening, and any owner whose dog is prescribed behavioral modification drugs should be aware of it.
A dog suffering from serotonin syndrome is in a critical situation and needs medical attention.
In this article, we will cover the signs of serotonin syndrome, what causes it, and what can be done to prevent it to help keep you better informed.
Clinical Signs of Serotonin Syndrome in Dogs
- Rapid heart rate (tachycardia)
- Rapid breathing (tachypnea)
- High body temperature
- Low body temperature
- Muscle rigidity
- Difficulty walking
- Agitation or aggression
- Coma (life-threatening)
- Seizures (life-threatening)
If your dog is taking an antidepressant or behavioral modification medication or could have been exposed to them, take careful note of these signs. If you notice them seek veterinary help.
What Causes Serotonin Syndrome in Canines?
Antidepressant medications are administered to dogs with behavioral problems such as anxiety. Many of these medications cause an increase in serotonin in the body, which is a “feel-good hormone.”
However, when serotonin levels become too high, it can become toxic and lead to serotonin syndrome.
There are four leading causes of serotonin syndrome:
- The dose prescribed is too high. This can occur if errors are made in drug calculations or when weight measurements are not accurate. This is rare and can be avoided by careful calculations, starting at a low dose and titrating to effect.
- Other medications or supplements are administered at the same time as the antidepressant. For example, supplements such as St John’s Wort can affect serotonin levels and can lead to serotonin syndrome if administered with an antidepressant. This can be avoided by ensuring your veterinarian is aware of any other medications or supplements your dog is on.
- A dog has a high level of sensitivity to drugs that affect serotonin. However, each dog is unique, and some dogs may react more strongly to drugs that affect serotonin than other dogs. This is usually managed by starting all dogs on a low dose and titrating to effect to limit adverse side effects.
- Too much of a prescribed drug is given. This can occur if a dog is accidentally double dosed or if a dog is able to get access to their medication and ingest them or ingest a human’s antidepressant.
Diagnosing Serotonin Syndrome in Dogs
Serotonin syndrome is usually diagnosed based on the history of ingestion of a drug or supplement that affects serotonin levels and clinical signs related to the condition. Signs of serotonin syndrome can occur within an hour of an overdose or could occur several days later.
Suppose no known history of ingestion of a drug or supplement that affects serotonin is known, then a sample of urine, blood, or stomach contents can be submitted for a toxicology report while supportive care is instigated.
Serotonin syndrome can be challenging to diagnose because signs of toxicity can vary depending on the drug ingested. If you are concerned your dog could have serotonin syndrome, check with your veterinarian that this is something they are considering, and make sure to let your veterinarian know about any medications or supplements, your pet is being given.
Is it a Life-Threatening Condition?
Unfortunately, serotonin syndrome can be life-threatening. This can occur when serotonin levels are high enough in the blood to cause seizures and coma.
Life-threatening serotonin levels in the body are very rare and usually caused by ingestion of large amounts of drugs and typically multiple different kinds.
It is essential to read medication labels carefully and follow the instructions closely. Also, keep all medicines away from your dog’s access to prevent accidental ingestion.
How is Serotonin Syndrome in Dogs Treated?
Suppose you know your animal has ingested an excessive number of antidepressants (for example, you find a chewed-up drug bottle), or you suspect they may have serotonin syndrome. In that case, you need to seek veterinary attention immediately.
If the medication is still in your dog’s body, the first treatment involves decontamination by removing the drug. This can occur through inducing emesis (vomiting), administering activated charcoal to prevent continued absorption of any medication in the body, and stomach pumping may be required in severe situations.
The activated charcoal will often need to be repeated every few hours, but this may be able to be continued at home in less severe cases.
Once no more drugs are being absorbed, the next step will depend on the severity of the signs.
In mild cases of GI signs only (vomiting and diarrhea), medicines can be administered to stop these, such as anti-nausea and gastric protectants.
Special drugs can be administered to stop seizures and maintain oxygenation to vital organs in more severe cases with neurological effects. Many machines will be used to monitor these animals, and careful monitoring by veterinary professionals will help to track progress. Intensive management and care is required to try to keep these animals alive.
Clinical Effects of Serotonergic Drugs
Medicines that affect the levels of serotonin can cause several changes in the body.
Different medications have different effects, some of which are listed below:
Tricyclic Antidepressants (TCA’s)
These include trazodone, mirtazapine, and amitriptyline. They block the reuptake of serotonin and norepinephrine (noradrenaline) in presynaptic terminals. The most common side effects of toxicity seen include hyperexcitability and vomiting.
Other medications such as fluoxetine and tramadol can interact with TCAs and cause toxicity.
Selective Serotonin Reuptake Inhibitors (SSRIs)
These include sertraline, fluoxetine, and citalopram. SSRIs decrease the body’s ability to uptake serotonin which causes an increase in the levels of serotonin in the body. Therefore, SSRIs are considered safer than other medications that affect serotonin levels (serotonergic drugs).
The most common signs of toxicity seen are lethargy, neurologic abnormalities, GI upset, and rapid heart rate. They are unlikely to cause death, but toxicity does require prompt and appropriate treatment.
Monoamine Oxidase Inhibitors (MAOIs)
These include selegiline and tranylcypromine. They work by inhibiting serotonin metabolism and are less commonly prescribed. Signs of toxicity include restlessness, disorientation, and seizures but this usually only occurs when MAOIs are administered with other medications such as SSRIs.
Serotonin Releasing Agents
These include medications for ADHD in people such as Adderall. They are not commonly prescribed to animals, but they could be toxic if an animal ingests a human drug.
These are commonly seen in over-the-counter dietary supplements. The active ingredient is often tryptophan which is converted to serotonin rapidly in the GI tract. Signs of toxicity include neurological signs (blindness, depression, tremors, seizures) and GI signs (vomiting, diarrhea).
These supplements can be incredibly toxic if given alongside prescription medicines, so make sure to discuss any supplements with your veterinarian before giving them to your dog.
Recovery and Prognosis of Serotonin Syndrome in Canines
In animals with mild signs of serotonin syndrome, the prognosis is often good, with some animals only having GI upset (vomiting and diarrhea) which can be managed with medication.
In more severe cases, the prognosis can be very guarded to grave. The forecast is worse in animals that receive delayed veterinary attention or those that ingest very high medication levels. Some dogs will require many days in the hospital before they can go home.
Serotonin Pathophysiology Explained
Serotonin is a neurotransmitter in the brain (central nervous system) of humans and animals. It works to regulate pain sensation, behavior, and body temperature. Serotonin also affects platelet aggregation (necessary for clotting), gastrointestinal and respiratory functions.
Tryptophan is a precursor to serotonin, and it is synthesized into 5-hydroxytryptamine (also called serotonin) and stored in vesicles in neurons. After its release, serotonin acts on reception and undergoes reuptake through the serotonin transporter (SERT).
Elevation of serotonin levels causes serotonin syndrome. The levels of serotonin need to be ten times baseline for toxic signs to occur. An animal with a fever or in a warm environment is more likely to develop serotonin syndrome effects.
As you can see from this article, serotonin syndrome is a severe condition, but it can be avoided through careful management of antidepressant medications.
Making sure to follow label instructions closely and keeping a close eye on your dog will help limit the risks of serotonin syndrome and allow early signs of this condition to be caught to allow for rapid treatment.
Medications that affect serotonin are generally safe and should not be avoided in fear of possible side effects. However, if your veterinarian recommends an antidepressant medicine for your dog, consider it carefully and assess any potential pros and cons before deciding.
Now that you are better informed about this condition, hopefully, your decision-making will be easier.
Helen is a small animal veterinarian from New Zealand. Animals have always been a big passion of hers and working with them is a dream come true. In her spare time Helen loves traveling to exotic locations and volunteering her time and skills to help animals around the world. Education is a
passion of hers and she is excited to be able to contribute to I Love Veterinary to inform passionate animal-lovers around the world.